Alert archive / North Carolina / Beach Hazards Statements in 2015

Beach Hazards Statement 3, NWS Wilmington, NC

June 1, 2015New Hanover County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Jun 1, 2015, 11:02 AM EDT for New Hanover County, North Carolina. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 1, 2015, 11:02 AM EDT (15:02 UTC)
Expired
Jun 1, 2015, 8:00 PM EDT
In force
9 hr
Issued by
NWS Wilmington, NC

County New Hanover County, NC

The radar

The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 3.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2015-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2015-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

052 
WHUS42 KILM 011502
CFWILM

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
1102 AM EDT MON JUN 1 2015


NCZ108-020000-
/O.NEW.KILM.BH.S.0003.150601T1502Z-150602T0000Z/
COASTAL NEW HANOVER-
1102 AM EDT MON JUN 1 2015

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A BEACH
HAZARDS STATEMENT...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING.

LIFEGUARDS HAVE OBSERVED AN UNUSUAL AMOUNT OF PORTUGUESE MAN OF
WAR IN THE WATERS AROUND CAROLINA BEACH.

PORTUGUESE MAN OF WAR ARE DANGEROUS JELLYFISH WITH LONG TENTACLES
THAT CAN CAUSE BLISTERING AND EXTREME PAIN IF ONE COMES IN CONTACT
WITH THESE CREATURES.

IF YOU DO GO IN THE WATER...BE CAUTIOUS. IF YOU GET STUNG BY THE
PORTUGUESE MAN OF WAR SEEK ATTENTION FROM A LIFEGUARD IN THE AREA.

IN ADDITION TO THE JELLYFISH...THERE IS ALSO A MODERATE RISK OF
RIP CURRENTS IN THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP
CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS
CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD
BE USED WHEN IN OR NEAR THE WATER.



$$
43

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 1, 10:31 AM EDT, 31 minutes earlier.

Area forecast discussion, Jun 1, 10:31 AM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1031 AM EDT MON JUN 1 2015

.SYNOPSIS...
HIGH PRESSURE WILL SLIP FARTHER TO THE EAST TODAY BEFORE A COLD
FRONT MAKES ITS WAY SLOWLY SOUTH THROUGH NORTH CAROLINA ON TUESDAY
INTO WEDNESDAY. THE COLD FRONT WILL SLIP SOUTH AND STALL NEAR THE
AREA THURSDAY...BECOMING MORE DIFFUSE INTO NEXT WEEKEND. THERE IS
A RISK FOR SHOWERS AND THUNDERSTORMS EACH DAY...WITH THE GREATEST
COVERAGE MOST LIKELY WEDNESDAY AND THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM MONDAY...EXPANSIVE AREA OF HIGH PRESSURE WHICH HAS
BEEN DOMINATING THE SENSIBLE WEATHER AS OF LATE...IS SLOWLY
RETREATING OFF TO THE EAST. AT THE SAME TIME...UPPER RIDGE IS ALSO
DRIFTING TO THE EAST AS A STRONG UPPER TROUGH DIGS INTO THE TN VLY.
MORE HEAT AND HUMIDITY ON TAP TODAY...WITH A BETTER CHANCE FOR
CONVECTION THAN WE HAVE SEEN THE PAST SEVERAL DAYS.

TEMPS THIS MORNING HAVE SOARED TO 80+ BY 10 AM...AND EXPECTED
WIDESPREAD MID 80S WITH SEVERAL 90-91 DEGREE READINGS POSSIBLE WELL
INLAND. THESE TEMPERATURES COMBINED WITH DEWPOINT READINGS IN THE
60S TO AROUND 70...WILL DRIVE CONSIDERABLE INSTABILITY TODAY AS
MLCAPE VALUES ARE FORECAST TO RISE TO AROUND 1500 J/KG. AT THE SAME
TIME...SLOWLY LOWERING THICKNESSES WILL KEEP MID-LEVEL LAPSE RATES
STEEP...AND SOME WEAK VORTICITY ADVECTION WILL HELP DRIVE LIFT THIS
AFTN/EVE. HOWEVER...MID-LEVELS ARE STILL QUITE DRY AND MOIST
ADVECTION INCREASES ONLY LATE IN THE DAY SO ONCE AGAIN THE
SUBSIDENCE INVERSION AND AFOREMENTIONED DRY AIR MAY INHIBIT
WIDESPREAD CONVECTION. HIGH RES GUIDANCE IS IN DISAGREEMENT
TODAY...WITH THE HRRR VERY AGGRESSIVE WITH CONVECTION INLAND THIS
EVENING...WHILE THE NSSL WRF AND NAM/ARW ARE MUCH MORE SUPPRESSED.
HAVE A HARD TIME FINDING ANY SIGNIFICANT SHORTWAVE ENERGY NEARBY IN
WV IMAGERY...BUT IT WILL NOT TAKE MUCH TO TAP THE UNSTABLE
ENVIRONMENT. HAVE BLENDED THE MODELS THEN...WITH SCHC ALONG THE SEA
BREEZE MOVING WEST...RAMPING UP TO CHANCE THIS EVENING WELL INLAND.
ACTIVITY MAY PERSIST AFTER DARK DEPENDING ON THE STRENGTH OF THE
UPPER FORCING...BUT WILL TREND DOWNWARD WITH LOSS OF HEATING.

A WARM NIGHT FORECAST AS SW WINDS DRIVE WEAK WARM ADVECTION AND AT
LEAST SOME DEBRIS CLOUDINESS INHIBITS LONGWAVE COOLING. LOWS TONIGHT
WILL DROP ONLY TO A DEGREE OR TWO EITHER SIDE OF 70...WARMEST ALONG
THE BEACHES.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 330 AM MONDAY...THE UPPER RIDGE RESPONSIBLE FOR KEEPING
CONVECTION AT BAY OVER THE COASTAL CAROLINAS WILL SLIP OFF SHORE
ON TUES AS CUTOFF LOW ESTABLISHES ITSELF OVER THE SOUTHEAST
THROUGH MID WEEK. THE CENTER OF THE LOW WILL REMAIN JUST WEST OF
THE CAROLINAS TUES THROUGH WED WITH A SOLID STREAM OF DEEP
SOUTHERLY FLOW BRINGING INCREASED MOISTURE AND INTERMITTENT VORT
LOBES ACROSS THE AREA. THIS SHOULD INCREASE CLOUDS AND SUPPLY
ENHANCED UPPER LEVEL SUPPORT FOR CONVECTIVE ACTIVITY. AS THE LOW
CUTS OFF OVER THE TENNESSEE VALLEY...THE NORTHERN EXTENSION OF THE
MID TO UPPER LEVEL TROUGH WILL CONTINUE TO PROGRESS EAST PUSHING A
COLD FRONT SOUTH AND STRETCHING IT OUT FROM WEST TO EAST AS IT
COMES AGAINST THE DEEP SOUTHERLY FLOW AROUND CUTOFF LOW. IT WILL
NOT MAKE IT MUCH PAST THE NC/VA BORDER BEFORE STALLING LATE
TUESDAY. THE SOUTHERLY RETURN FLOW LOCALLY AROUND THE ATLANTIC
HIGH WILL BEGIN TO BACK TO THE SE TO E AT THE SFC AS FRONT MAKES
LITTLE PROGRESS SOUTHWARD THROUGH WEDNESDAY. INITIALLY MAY SEE
MOST OF ACTIVITY FURTHER INLAND WHERE BEST MOISTURE AND LIFT WILL
BE BUT BY LATE TUES INTO TUES NIGHT AS CUTOFF LOW NUDGES EAST AND
WINDS THROUGHOUT THE LOW TO MID LEVELS SHIFT FROM MORE SW-S TO
S-SE PCP WATER VALUES INCREASE UP CLOSE TO 1.75 INCHES UP TO THE
COAST. OVERALL EXPECT INCREASING CLOUDS AND SHWR/TSTM ACTIVITY
OVER THE AREA TUES AFTN THROUGH WED WITH THE BEGINNING OF AN
UNSETTLED PERIOD THROUGH MID TO LATE WEEK.

MOISTURE RICH AIR WILL KEEP DEWPOINT TEMPS UP INTO THE MID 60S TO
NEAR 70 WHICH IN TURN WILL COMBINE WITH PLENTY OF CLOUDS AND PCP TO
KEEP OVERNIGHT LOWS UP CLOSER TO 70...WITH SMALLER DIURNAL RANGES.WITH
DAYTIME HIGHS WILL REACH THE LOW TO MID 80S MOST PLACES...SLIGHTLY
WARMER ON TUES AS MORE SUN IS EXPECTED TO START THE
DAY...ESPECIALLY CLOSER TO THE COAST.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 330 AM MONDAY...A WEAKENED FRONTAL BOUNDARY WILL PUSH SOUTH
ON THURS AND THEN LINGER ACROSS THE AREA BECOMING MORE DIFFUSE
INTO THE WEEKEND. THE CUTOFF LOW IN THE MID TO UPPER LEVELS
PLAGUING THE AREA WILL MOVE EAST AND WEAKEN THURS INTO FRI AS
ANOTHER TROUGH BUILDS DOWN FROM THE NORTHWEST BEHIND IT. MAY SEE
BRIEF PERIOD OF INCREASED SUBSIDENCE IN THE MID TO UPPER LEVELS
OVER THE WEEKEND AS FIRST TROUGH SHIFTS OFF THE COAST GIVING SOME
IMPROVEMENT TO THE WEATHER...BUT NEXT ONE WILL FOLLOW BRINGING
MORE UNSETTLED WEATHER FOR EARLY NEXT WEEK. THEREFORE THE ENHANCED
SUPPORT BY THE MID TO UPPER LEVELS AND LINGERING FRONT PRODUCING
MORE WIDESPREAD SHOWER ACTIVITY LEADING UP TO THE WEEKEND SHOULD
BECOME MORE LOCALIZED THROUGH THE WEEKEND AS UPPER LEVEL SUPPORT
WANES TEMPORARILY. OVERALL SHWRS/TSTMS WILL REMAIN IN THE FORECAST
THROUGH THE PERIOD WITH SOME IMPROVEMENT OVER THE WEEKEND AND
BETTER CHC OF SUNSHINE...ESPECIALLY SATURDAY. HIGH TEMPS WILL
REMAIN NEAR CLIMO WHILE OVERNIGHT LOWS REMAIN WARMER WITH PLENTY
OF CLOUDS AND MOIST AIR MASS IN PLACE.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
AS OF 12Z...ONE MORE DAY OF THIS PATTERN THAT WE HAVE BEEN IN FOR
OVER A WEEK WITH SUBSIDENCE ALOFT SUPPRESSING THE CONVECTION.THERE
MAY BE SOME ISOLATED ACTIVITY AROUND MAX HEATING...BUT NOT ENOUGH
FOR A MENTION IN THE TAFS. SOUTHERLY FLOW AT ALL TERMINALS
TODAY...LESS THAN 10 KTS. CLOUDS WILL BE ON THE INCREASE OVERNIGHT
AS THE NEXT SYSTEM APPROACHES. THIS MID AND HIGH CLOUD COVER MAY
INHIBIT FOG FORMATION...BUT THERE WILL BE AT LEAST SOME MVFR FOG
AROUND.

EXTENDED OUTLOOK...VFR TUESDAY WITH AN INCREASE CHANCE OF SHOWERS
TUESDAY NIGHT. A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS WEDNESDAY
THROUGH FRIDAY...MAINLY IN THE AFTERNOON.

&&

.MARINE...

NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM MONDAY...HIGH PRESSURE REMAINS CENTERED WELL OFF THE
EAST COAST...AND COVERS MUCH OF THE NORTH ATLANTIC OCEAN.
HOWEVER...THIS FEATURE IS SLOWLY DRIFTING EAST AND THIS IS ALLOWING
THE SWELL TO ABATE. CURRENT BUOY OBS SHOW THE PRIMARY SWELL IS AT 3
FT/10 SEC FROM THE EAST...AND THIS WILL CONTINUE TO DEAMPLIFY
THROUGH THE PERIOD. WITH THE WINDS REMAINING QUITE LIGHT IN THE WEAK
GRADIENT...STRUGGLING TO 10 KTS...THE WAVE SPECTRUM WILL REMAIN
SWELL-DOMINATED WITH SEAS OF 2-3 FT FORECAST THROUGH TONIGHT.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 330 AM MONDAY...HIGH PRESSURE WILL CONTINUE TO SHIFT OFF
SHORE AS COLD FRONT APPROACHES FROM THE NORTH LATE TUES THROUGH
WED. LOCAL WATERS SHOULD REMAIN IN SOUTHERLY FLOW AS FRONT STALLS
TO THE NORTH...REMAINING 10 KT OR LESS FOR THE MOST PART. MAY SEE
A SPIKE IN WINDS EACH AFTN DUE TO SEA BREEZE. LONGER PERIOD UP TO
8 SEC EASTERLY SWELL WILL GRADUALLY TRANSITION INTO MORE OF A
SHORTER PERIOD WIND WAVE. THEREFORE SEAS WILL DIMINISH SOME
THROUGH EARLY WED BUT WILL INCREASE SLIGHTLY AGAIN IN A MORE
PERSISTENT SHORTER PERIOD SOUTHERLY FLOW LATE WED INTO THURS. SEAS
WILL BASICALLY REMAIN 3 FT OR LESS.

LONG TERM /THURSDAY THROUGH FRIDAY/...
AS OF 330 AM MONDAY...SOUTHERLY FLOW WILL BACK TO THE E-SE THROUGH
THURS INTO EARLY FRI AS LINGERING FRONT SLIPS SOUTH A LITTLE BIT
AND REMAINS STALLED WHILE BECOMING MORE DIFFUSE HEADING INTO THE
WEEKEND. AS THE FRONT WEAKENS THROUGH FRIDAY WINDS WILL REMAIN LIGHT
AND VARIABLE FOR THE MOST PART...GENERALLY LESS THAN 10 KTS ASIDE
FOR A SLIGHT RISE IN SEA BREEZE EACH AFTN. SEAS WILL REMAIN 3 FT
OR LESS WITH A SLIGHT UPTICK THURS NIGHT INTO FRI AS FRONT SLIPS
SOUTH.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...RGZ
NEAR TERM...JDW
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...43
MARINE...JDW/RGZ
Hazardous weather outlook, Jun 1, 4:29 AM EDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
429 AM EDT MON JUN 1 2015

NCZ087-096-099-105-107-109-110-SCZ017-023-024-032-033-039-053-055-
020830-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-
FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
429 AM EDT MON JUN 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-SCZ054-056-020830-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL HORRY-COASTAL GEORGETOWN-
429 AM EDT MON JUN 1 2015

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-020830-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
429 AM EDT MON JUN 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:50 PM EDTSpecial Weather StatementILMRobeson25 min
Jun 1, 7:02 PM EDTSevere Thunderstorm WarningILMRobeson28 min
Jun 1, 7:29 PM EDTSpecial Weather StatementILMRobeson61 min

Nearby

Beach Hazards Statements in North Carolina, 2015Every beach hazards statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.